Hail, Corson
- When
- June 21, 12:38 PM MST
- Where
- Corson County, 2.13 mi SSE of Wakpala
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.640, -100.520
Numerous thunderstorms developed along a stationary boundary across central and north central South Dakota. Several of these thunderstorms became severe with large hail up to baseball size, damaging winds, flash flooding, along with an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Numerous thunderstorms developed along a stationary boundary across central and north central South Dakota. Several of these thunderstorms became severe with large hail up to baseball size, damaging winds, flash flooding, along with an isolated tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 10:35 AM MST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CDT SAT JUN 21 2014
.UPDATE...
UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS.
BASED ON REGIONAL RADAR AND SOME HI-RES MODELS...HAVE MADE A FEW
MINOR CHANGES TO THE GRIDS FOR THE MORNING UPDATE. THE BIGGEST
CHANGE WAS TO REMOVE THE SLIGHT CHANCE POPS ALONG THE MISSOURI
RIVER THROUGH AT LEAST 18Z.
THE LOCATION OF STORM INITIATION IS A LITTLE UNCLEAR WITH THE
LATEST MODEL RUNS THIS MORNING. THE NAM/RAPID REFRESH IS SHOWING
CONVECTION DEVELOPING OVER CENTRAL NORTH DAKOTA THIS AFTERNOON WITH
STORMS TRACKING S-SE INTO THIS CWA AFTER 0Z OR LATER. THIS
CONVECTION SHOWS UP FAIRLY WELL AT 925 MB THETA-E LEVEL OFF THE
NAM12. MID LEVEL CAPPING TEMPERATURES WILL BE SLIGHTLY COOLER OVER
NORTH DAKOTA AND THERE APPEARS TO BE A SUBTLE SHORTWAVE MOVING
ACROSS AS WELL. CONVECTION COULD ALSO PUSH INTO THE SOUTHWEST
PORTION OF THE CWA AS WELL...BUT NOT UNTIL AFTER 3Z...OR WHEN THE
MID LEVEL CAP BEGINS TO COOL.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
SURFACE WINDS HAVE SWITCHED AROUND TO THE SOUTH SOUTHEAST AHEAD
OF THE NEXT FRONT WHICH WILL MOVE ACROSS THE CWA LATER TODAY.
THERE IS STILL THE CHANCE FOR SOME ACCAS DEVELOPMENT ACROSS THE
WEST EARLY THIS MORNING...BUT OTHERWISE TRIED TO LIMIT POPS UNTIL
THE AFTERNOON HOURS. CONVECTION IS EXPECTED TO INITIATE ALONG THE
SURFACE BOUNDARY LATER THIS AFTERNOON ACROSS THE NORTHWEST
CWA...BUT AS THE WEAK UPPER WAVE MOVES OVER THE REGION THERE
REMAINS SOME UNCERTAINTY AS TO IF CONVECTION REMAINS ALONG THE
SURFACE FRONT...OR DEVELOPS OUT AHEAD IN RESPONSE TO FORCING.
EITHER WAY...CAPE WILL BE HIGH...AROUND 2000-3000 J/KG...AND LAPSE
RATES WILL BE STEEP. SHEAR HOWEVER IS NOT QUITE AS
IMPRESSIVE...ESPECIALLY THE LOW LEVEL SHEAR...BUT SHOULD BE JUST
ENOUGH TO SUSTAIN STORMS. THE DEEP LAYER FLOW IS PERPENDICULAR TO
THE SURFACE BOUNDARY INITIALLY...SO MODE WILL LIKELY BE DISCRETE CELLS
TO START...ALTHOUGH SOME HI RES MODELS DO SHOW THE DEVELOPMENT OF A
LINE OF STORMS LATER IN THE NIGHT AS THE UPPER LEVEL FORCING
INCREASES. THE INVERTED V SOUNDINGS WOULD SUGGEST DAMAGING WINDS
WILL BE A MAIN THREAT...AS WILL VERY LARGE HAIL. WILL ALSO ONCE
AGAIN MONITOR THE HEAVY RAIN THREAT AS CELLS MAY BE SLOW MOVING.
MODELS SHOW THE SURFACE BOUNDARY LINGERING ACROSS THE EASTERN CWA
INTO SUNDAY. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE SUNDAY
AFTERNOON...HOWEVER 0-6 KM SHEAR IS LESS THAN 20 KTS AT THAT
POINT...SO NOT EXPECTING STORMS TO BECOME SEVERE SUNDAY. COOLER
AND DRIER AIR WILL ADVECT INTO THE REGION MONDAY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE MODELS CONTINUE TO SHOW THE UPPER LEVEL LOW PRESSURE TROUGH
DROPPING SOUTH OUT OF CANADA AND ACROSS THE EASTERN PART OF THE
REGION THROUGH WEDNESDAY. AT THE SURFACE...A COOL FRONT FOLLOWED
BY CANADIAN HIGH PRESSURE WILL FOLLOW IN BEHIND THROUGH WEDNESDAY
NIGHT. WITH THE COOLER AIR ALOFT ALONG WITH THE FRONT COMING
THROUGH...EXPECT CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS.
TUESDAY AND WEDNESDAY WILL ALSO HAVE BELOW NORMAL TEMPERATURES
MAINLY IN THE MID TO UPPER 70S. AS THIS MOVES EAST...A WEAK UPPER
RIDGE WILL SLIDE OVER THE REGION THROUGH THURSDAY WHILE ANOTHER
LARGE DIGGING UPPER LEVEL LOW PRESSURE TROUGH ACROSS THE WESTERN
US MOVES INTO THE CENTRAL US. THIS WILL BRING ACTIVE WEATHER TO
THE REGION FOR LATE IN THE PERIOD ALONG WITH RISING TEMPERATURES
FOR THURSDAY AND FRIDAY. HIGHS ON FRIDAY SHOULD BE MOSTLY IN THE
80S ACROSS THE CWA.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
OVERALL...VFR CONDITIONS ARE EXPECTED TODAY INTO TONIGHT.
THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS THE REGION...INITIALLY AFFECTING KMBG AND KPIR LATE
AFTERNOON AND MOVING INTO KABR AND KATY THIS EVENING. ANY HEAVIER
THUNDERSTORMS MOVING OVER A TERMINAL WILL HAVE THE POTENTIAL TO
BRING MVFR/IFR VSBY AND MVFR CIGS IN HEAVY RAIN. ERRATIC
THUNDERSTORM WIND GUSTS AND HAIL ARE POSSIBLE AS WELL.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR BROWN-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-
EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-
ROBERTS-SPINK-WALWORTH.
MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR BIG STONE-TRAVERSE.
&&
UPDATE...SD/TMT
SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...TMT
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SAT JUN 21 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 350 AM CDT SAT JUN 21 2014 /250 AM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. STORMS MAY BECOME SEVERE...WITH STRONG WINDS AND DAMAGING HAIL THE MAIN THREAT...BUT LOCALLY HEAVY RAINFALL IS ALSO OF CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FRONT WILL LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA SUNDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 216 PM CDT SAT JUN 21 2014 SDZ003-211945- CORSON- 116 PM MDT SAT JUN 21 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON COUNTY UNTIL 145 PM MDT... AT 111 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES SOUTH OF MAHTO...OR 12 MILES SOUTHEAST OF MCLAUGHLIN. A FEW LOCATIONS IN THE ADVISORY INCLUDE MAHTO AND WAKPALA. PRECAUTIONARY/PREPAREDNESS ACTIONS... && SD
The Bismarck radar (KBIS), 127 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
21 hail, 6 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Sixty-five mph winds were estimated northeast of Java.
Tennis ball size hail damaged the spotters vehicle.
A tornado touched down briefly in open country with no damage reported.
Sixty-five mph winds brought down several tree branches.
Seventy mph winds brought down many branches.
Sixty mph winds were estimated.
Very heavy rains of over 3 inches resulted in water flowing out of the fields and over a county road east of Hosmer.
Very heavy rains of around 3 inches flooded a township road for several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529788, 529789, 529790, 529791, 529794, 529814, 529797, 529798, 529799, 529800, 529801, 529802, 529803, 529804, 529805, 529806, 529807, 529808, 529809, 529815, 529810, 529813, 529811, 529816, 529817, 529812, 529818, 529819, 529787, 529828.